Texas, 2017Hail in Texas, June 14, 2017
June 14, 2017 · NWS LUB · 1 event in 1 county or zone
For a third consecutive day, isolated thunderstorms developed along a dryline under a very unstable atmosphere. One of these storms became severe as it moved over Kent County producing golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For a third consecutive day, isolated thunderstorms developed along a dryline under a very unstable atmosphere. One of these storms became severe as it moved over Kent County producing golf ball size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 5:27 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 14, 5:27 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Wed Jun 14 2017
.AVIATION...
Thunderstorms are likely to remain south and east of TAF sites
this evening, but can't completely rule out a few storms forming
along northward moving outflows mid to late evening. Should an
outflow develop, as we've seen the past two evenings, will update
to indicate the resulting winds, possible visibility reduction
from dust, and maybe an indication of nearby cumulonimbus. Until
then, however, modest low level southerly flow will dominate.
RMcQueen
&&
.PREV DISCUSSION... /issued 217 PM CDT Wed Jun 14 2017/
DISCUSSION...
Powered by a closed upper low moving northeastward into the
Prairie Provinces, a weak cold front has made its way through much
of the Texas Panhandle. It appears to have lost its impetus
entering mid-afternoon, and more important factors will come into
play for the forecast this evening. A surface trough or dryline
extends south of the front from near Memphis southwestward to near
Denver City. To the south and east of this trough lies a moisture
axis with a MLCAPE values of 2500-4000 J/kg and a weakening cap.
Short-term hi-res models have been consistently breaking out
thunderstorms on the western gradient of this moisture axis then
moving to the east-southeast with convective initiation by 5 pm.
Will nudge precip chances for the southeastern zones just into
chance category for the evening. Shear is weaker than yesterday
but remains adequate when combined with the amount of energy
available. Isolated supercells with the potential for large hail
remain possible.
The focus for storms shifts northward Thursday as the subtropical
upper ridge to our south begins to expand to the north. The
surface trough/dryline is expected to be the focus again with good
moisture remaining in place to its east. However, this appears to
be the last decent chance for precipitation in the forecast period
as the upper ridge expands further to north. The bulk of its
expansion will be to our west as the center of the ridge moves to
a position over AZ/NM this weekend, although there will be a
significant extension of the ridge eastward across Texas. Will
continue with temperatures well above normal and above the bulk of
numerical guidance, although of note is the move warmer in the 12Z
MOS values today. Sunday presents the possibility of
precipitation as a decently strong cold front undercuts the upper
ridge as a strong short wave trough moves across the northern
Plains. Current thinking suggests the ridge will hold firm enough
to suppress convection, but now with the models progging a
stronger front, the actual low level focus could shift to the
south of the forecast area late Sunday. Winds back to the
southeast on Monday which might provide another opportunity for
storms with a moist upslope flow, but the ridge still comes into
play. Will keep both days dry. Of more certainty is a cool down
for those days with forecast temps near seasonal norms. However,
with the ridge not showing signs of weakening or repositioning and
low level flow returning to south and southwest the heat will
likely return Tuesday.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/05
Hazardous weather outlook, Jun 14, 10:06 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1106 AM CDT Wed Jun 14 2017
TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1106 AM CDT Wed Jun 14 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
A few thunderstorms may develop late this afternoon and early
evening mainly along and east of a line from Childress to Matador
and down to Tahoka. While the far majority of the region will
remain dry, there is potential for these few storms to produce
hail up to the size of golfballs and damaging wind gusts as high
as 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered thunderstorms will be possible again late
Thursday afternoon and evening along with additional risks of
large hail and damaging wind. Rain chances will then decrease
toward the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed mainly off the Caprock this
afternoon and evening.
Hail, Kent
- When
- June 14, 6:55 PM CST
- Where
- Kent County, 3.25 mi SE of Girard
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.321, -100.626
The Kent County Sheriff's office reported golf ball size hail along State Highway 70 between Girard and Jayton. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 14, 2017$208 million · 5 in hail · 42 events
- Tornadoes and Damaging Winds in Wisconsin, June 14, 2017$683,000 · EF1 · 38 events
- Hail and Damaging Winds in Illinois, June 14, 2017$395,000 · 1 in hail · 27 events
- Flooding and Hail in Illinois, June 14, 2017$154,000 · 1.25 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, June 14, 2017$151,000 · 1.5 in hail · 27 events
- Damaging Winds and Lightning Strikes in Virginia, June 14, 2017$105,000 · 50 kt wind · 4 events
- Damaging Winds in Georgia, June 14, 2017$73,000 · 50 kt wind · 7 events
- Damaging Wind in North Carolina, June 14, 2017$80,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, June 14, 20171.25 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 14, 20171.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 20171 in hail · 17 events
- Flood and Damaging Winds in Wisconsin, June 14 to 15, 2017$16,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693432.